Hail, Lyon
- When
- July 17, 9:45 PM CST
- Where
- Lyon County, 0.85 mi SW of Ghent
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -95.890
A thunderstorm produced quarter size hail at Ghent in Lyon County in southwest Minnesota during the evening of July 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced quarter size hail at Ghent in Lyon County in southwest Minnesota during the evening of July 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 6:09 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 709 PM CDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 356 PM CDT FRI JUL 17 2015 A WARM AND HUMID DAY ACROSS THE AREA WITH A COLD FRONT WORKING INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON. SUSPECT THAT THIS WILL BE THE FOCUS OF DEVELOPMENT LATE THIS AFTERNOON AND THIS ACTIVITY WILL LIKELY PROPAGATE EASTWARD AND POSSIBLY SCRAPE THE HIGHWAY 14 CORRIDOR FROM HURON TO BROOKINGS TO MARSHALL MINNESOTA EARLY THIS EVENING. IF THUNDERSTORMS GET GOING IN THIS AREA THERE IS PLENTY OF INSTABILITY AND SHEAR AVAILABLE TO KEEP THE STORMS GOING INTO THE EVENING...ESPECIALLY WITH THE LOW LEVEL JET GRADUALLY INCREASING... AND WINDS TO 70 MPH AND HAIL TO WALNUT SIZE WOULD BE POSSIBLE. FARTHER SOUTH TOWARDS INTERSTATE 29...THE MISSOURI RIVER AND NORTHWEST IOWA...THE CAP SHOULD PRECLUDE ANY DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS. BY EARLY EVENING THE LOW LEVEL JET WILL FOCUS TOWARDS SOUTHWEST MINNESOTA AND WILL EITHER HELP SUSTAIN ANY ONGOING THUNDERSTORM ACTIVITY THAT CAN DEVELOP IN CENTRAL SOUTH DAKOTA OR POSSIBLY ALLOW A FEW STORMS TO DEVELOP. NEW STORM DEVELOPMENT MAY BE A BIT DIFFICULT HOWEVER AS THE ELEVATED INSTABILITY IS CAPPED. WILL ALSO NEED TO WATCH SOUTH CENTRAL SOUTH DAKOTA BY ABOUT 3Z AS UPPER LEVEL SUPPORT WORKS ACROSS THAT AREA AND FAIRLY STEEP MID LEVEL LAPSE RATES ARE EXPECTED. ISOLATED STORMS WILL BE POSSIBLE WITH THIS FORCING AND A FEW OF THESE STORMS COULD ALSO BE SEVERE...ALTHOUGH ELEVATED INSTABILITY AND SHEAR ARE NOT AS STRONG AS FARTHER NORTH. WOULD EXPECT MORE OF A THREAT OF 60 MPH WINDS AND QUARTER SIZED HAIL. BY SATURDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL WORK EASTWARD BUT NORTHWEST IOWA WILL STILL SEE STEEP MID LEVEL LAPSE RATES SO A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MORNING. NO MAJOR CHANGES TO LOWS TONIGHT OR HIGHS ON SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 356 PM CDT FRI JUL 17 2015 MODELS IN BETTER AGREEMENT WITH PUSHING THE FRONT SOUTHEAST OF THE REGION BY SATURDAY EVENING WITH WESTERLY FLOW ALOFT TURNING NORTHWEST AHEAD OF A BRIEF SPELL OF UPPER LEVEL RIDGING SUNDAY AND SUNDAY NIGHT. ALL MODELS BRING A MID LEVEL WAVE THROUGH I80 CORRIDOR...THEREFORE HAVE REMOVED THE POPS SATURDAY NIGHT AND SUNDAY. OTHERWISE...EXPECT MOSTLY SUNNY SKIES AND PLEASANT TEMPERATURES ON SUNDAY. WITH LIGHT NORTHWEST WINDS...HIGHS WILL BE IN THE LOW TO MID 80S. A MORE SUBSTANTIAL WAVES DROPS OUT OF THE NORTHWEST FLOW AROUND THE MONDAY NIGHT AND TUESDAY TIME FRAME...BUT NOT A LOT OF CONFIDENCE IN MODEL SOLUTION TIMING OR TRACK. MOISTURE WILL BE MORE LIMITED AS A LACK OF MOISTURE RETURN ON MONDAY KEEPS DEWPOINTS LOCKED INTO THE UPPER 50S TO UPPER 60S. WITH THIS IN MIND...OPTED TO ELIMINATE ALL BUT THE EXTREME SOUTHEAST FORECAST AREA SPOTTY ISOLATED POPS THAT THE SUPERBLEND PRODUCED. HIGHS ON MONDAY WILL WARM INTO THE MID 80S TO LOWER 90S BUT WILL BE A FEW DEGREES COOLER TUESDAY. A LITTLE BETTER CONSENSUS IS SEEN ON TUESDAY NIGHT AND WEDNESDAY AS THE VERY PROGRESSIVE PATTERN LIFTS YET ANOTHER WAVE INTO THE HIGH PLAINS. THE GFS AND ECMWF BRING STORMS INTO WESTERN AND CENTRAL SOUTH DAKOTA LATE TUESDAY NIGHT AND SLOWLY EASTWARD INTO WEDNESDAY NIGHT. THE CANADIAN DOES MORE OF A SPLIT OF ENERGY AROUND THE FORECAST AREA...HOWEVER THINK THAT HIGH CHANCE POPS REMAIN WARRANTED DURING THIS PERIOD. HIGHS WILL BE SEASONAL IN THE 80S WITH A FEW LOWER 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 708 PM CDT FRI JUL 17 2015 TIMING OF CONVECTION CONTINUES TO BE THE LARGEST CHALLENGE TO SHORT TERM. CLUSTER OF STORMS TO NORTH OF KHON EARLY EVENING WILL CONTINUE TO PRODUCE EXPANDING OUTFLOW WHICH COULD INITIATE CONVECTION AS EARLY AS 02Z...BUT BETTER THREAT MAY BE TIED TO STRONGER UPPER FORCING BY 05Z. FOR KFSD...DEVELOPMENT IS MUCH MORE IN QUESTION...AND LACK OF CONFIDENCE TO TIMING WILL KEEP FROM MENTIONING THUNDER...WITH A FEW SHOWERS AFTER 07Z. FOR KSUX... VERY SLOW MOVING STORM NORTHWEST OF KOFK AND APPROACH OF LARGER SCALE FORCING WOULD EVENTUALLY SUGGEST POTENTIAL FOR CONVECTION... BUT AGAIN TIMING AT LEAST TOWARD 06Z...AND WILL KEEP CLEAR OF THE TAF FOR THE MOMENT. OUTSIDE CONVECTION...LIKELY TO REMAIN VFR...BUT WITH CONVECTION WOULD EXPECT AT LEAST A BRIEF DROP INTO MVFR TO IFR CONDITIONS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1154 AM CDT FRI JUL 17 2015 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ050-054>056-059>071-181700- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 1154 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM. THE STRONGEST STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM. MNZ071-072-SDZ038>040-052-053-057-058-181700- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- BRULE-AURORA- 1154 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 DEGREES THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THE STRONGEST STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST AVON 43.01N 98.07W
07/17/2015 E60 MPH BON HOMME SD TRAINED SPOTTER
BRANCHES DOWN
&&
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT FRI JUL 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST SCOTLAND 43.15N 97.71W
07/17/2015 E52 MPH BON HOMME SD LAW ENFORCEMENT
&&
AFThe Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 03:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587480.